Drought, Lubbock
- When
- September 1, 12:00 AM CST to September 13, 6:00 AM CST
- Where
- Lubbock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
By the middle of September, the long term drought improved to severe (D2) drought or better across the entire region. Showers and thunderstorms with heavy rain falling mainly in late August and early September helped rebound the annual rainfall deficit over the area with a good portion of the area showing much above normal rainfall.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
By the middle of September, the long term drought improved to severe (D2) drought or better across the entire region. Showers and thunderstorms with heavy rain falling mainly in late August and early September helped rebound the annual rainfall deficit over the area with a good portion of the area showing much above normal rainfall. The rainfall was still less abundant over the extreme southern Texas Panhandle the southwestern South Plains. Most areas have seen rainfall greater than 150 percent of normal with some areas exceeding 300 percent of normal. The much needed rain brought relief to ranching operations where grasses and vegetation are finally starting to grow. In contrast, many farming operations including the vast number of acres dedicated to cotton, the rain came too late. The extreme drought over the summer caused a total failure or near total failure of the crops with limited or no irrigation. Overall yields of all crops for this year's growing season are expected to be down significantly from an average year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1254 AM CDT Thu Sep 1 2022 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 231 PM CDT Wed Aug 31 2022 Periods of moderate to heavy rainfall can be expected across our CWA for the remainder of this afternoon into the early evening hours. Numerous showers and thunderstorms tapping into PWATs between 1.5" to 1.75" will result in efficient rainfall rates capable of producing flash flooding problems that are ongoing currently in Lubbock County, especially in low lying urban areas. Model guidance has struggled to pick up on a secondary upper level low over the Rolling Plains positioned upstream from the primary upper low over northern Old Mexico. The secondary upper low combined with a sharpening trough over the High Plains interacting with the primary disturbance over Old Mexico has resulted in a pronounced axis of upper level divergence bisecting our CWA diagonally from NW to SE. The divergence axis aloft should gradually pivot to the south and west over the next 3-6hrs as a short wave ejects north from the primary upper low through the Permian Basin into the South Plains by early this evening. Subsidence in the wake of the intersecting upper level waves may provide breaks in moderate to heavy rainfall until later tonight as the primary upper low moves west across Old Mexico. The secondary upper low currently over the Rolling Plains merges with the High Plains upper trough overnight, with better response in the surface pressure and wind fields during the day tomorrow. Drier air aloft will gradually build in behind the upper trough, with lingering off and on showers continuing tomorrow mostly across southern portions of the South Plains and Rolling Plains. Some uncertainty remains in details tomorrow, given the guidance struggling with todays evolution of upper waves but drier air eventually working top-down across the northern half of our CWA can eventually be expected behind the upper trough over the course of the day tomorrow. The drier air aloft and decreasing cloud cover will see warmer temperatures than today, mostly in the mid 80s, but humid, with the wide swath of beneficial rainfall across our area. Patchy fog and low clouds can also be expected overnight through at least the first half of the morning, especially in the southern South Plains and Rolling Plains. && .LONG TERM... (Thursday night through next Tuesday) Issued at 231 PM CDT Wed Aug 31 2022 Notably drier air will be spreading over the region by early Friday morning as upper level ridging finally manages to expand slightly eastward. The associated modest height rises and subsidence will push the best moisture southeast of our area and keep precip chances limited to only a small chance of convection across southeastern portions of the forecast area where moisture may hold on a bit longer. Otherwise, expect a drier day compared to earlier this week with continued moderate temperatures near seasonal averages. Shower/storm chances will return on Saturday as an upper shortwave transits around the edge of the ridge. Overall coverage is expected to be relatively limited given a lack of widespread deep moisture, but sufficient forcing supports a continued mention of PoPs Saturday afternoon and evening. During the second half of the weekend into early next week, guidance is in good agreement suggesting broad upper level troughing will linger over much of the south-central CONUS as the core of the upper ridge remains over the Great Basin. Midlevel moisture also looks to remain fairly plentiful across Texas during this timeframe, suggesting daily isolated or scattered convection is feasible each afternoon into next week, especially across southern and eastern portions of the forecast area and will maintain blended low mentionable PoPs accordingly. Relatively cool temperatures will also continue across the region through at least the middle of next week. Looking even further ahead, there are a few hints of an unsettled pattern continuing towards next weekend as tropical moisture increases across the state. /DWK && .AVIATION... (06Z TAFS) Issued at 1228 AM CDT Thu Sep 1 2022 Rain has come to an end across the region early this morning. With the recent heavy rainfall low ceilings and/or visibilities are expected to develop around LBB and PVW this morning which may drop conditions into IFR conditions. These low ceilings should dissipate late this morning with VFR conditions prevailing thereafter. There is a chance of showers and thunderstorms developing this afternoon however coverage will be much more limited hence confidence in a direct impact to a TAF site remains small at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...55 LONG TERM....30 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 249 PM CDT Wed Aug 31 2022 TXZ021>044-012000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 249 PM CDT Wed Aug 31 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Numerous showers and thunderstorms with moderate to heavy rainfall are expected to continue across the region for the remainder of this afternoon and evening. Periods of heavy rainfall may continue to produce flash flooding until later this evening, especially in low lying urban areas. The heaviest rainfall is expected to taper off by sunset, with lingering light to moderate rainfall possible across the southern South Plains and Rolling Plains through the overnight hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional scattered showers and thunderstorms will be possible on Thursday, decreasing in coverage from north to south throughout the day. Thunderstorm chances return across much of the region on Saturday, with low chances for thunderstorms also continuing into early next week across the southern South Plains and Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050636, 1050637, 1050638, 1050639, 1050640, 1050641, 1050642.